Melatonin Overdose: How Much is Too Much?

Posted on May 17, 2021

The number that you read on the medication label may not be what it seems. In fact, the value you read in milligrams or micrograms may not be the amount you're actually ingesting.

That's right: the pill that you're taking could contain five times more of the drug than you think you're taking. And, that's exactly what researchers found with over-the-counter melatonin bottles.

This means that you could have been taking more than eight milligrams of melatonin when you only thought that you were taking 1.5 milligrams.

This leads us to a commonly-asked question: is a melatonin overdose possible if you take these pills? And, should you be worried about overdosing from these unregulated over-the-counter medications?

If you want to know the answers, keep reading.

Is a Melatonin Overdose Possible?

Melatonin Overdose

Melatonin is a hormone that our bodies produce naturally. Our pineal glands release this hormone into the bloodstream gradually.

Eventually, the amount in the bloodstream will build up. This is what tells our bodies that it's time to go to sleep.

Because our bodies produce the hormone, melatonin supplements have become common over the past few years. Consumers assume that it is safe since our bodies make it on their own.

However, ingesting too much melatonin can disrupt your sleep cycle and cause other unwanted side effects.

And, yes, a melatonin overdose is possible.

However, it's hard to measure a safe dosage. In fact, there are no guidelines for taking melatonin.

This is because everyone reacts differently to the medication. Some individuals feel strong effects with a small dosage while others feel nothing with a large dosage. A combination of medication tolerance and bodily response affects how you feel (or don't feel) the effects of this medication.

What Are Melatonin Overdose Side Effects?

Individuals who use melatonin often do so to control their sleeping cycles and increase their likelihood of a good night's sleep. However, too much melatonin doesn't help with these goals.

Rather, it can make sleeping even harder and disrupt your body's natural sleeping schedule. And - once you do happen to fall asleep - the extra melatonin in your bloodstream may lead to lucid dreaming. This can lead to more adverse side effects upon waking, such as a groggy and unrested feeling.

Consequently, you may feel more irritable and unfocused throughout the rest of your day.

In sum, you'll begin suffering from sleep deprivation. This condition can lead to poor immune function, slower response times, and bad hand-eye coordination.

However, sleep loss isn't the only symptom of a melatonin overdose that you should look out for. Here are some other symptoms that you may notice if you take too much melatonin:

  • Headaches
  • Nausea and vomiting
  • Anxiety
  • Depression
  • Diarrhea
  • Joint pain
  • Muscle pain
  • Dizziness
  • Abdominal cramping
  • Tremors

If you've taken melatonin and notice any of these symptoms, you should speak to your primary physician. He/she can help you determine the best next steps for you. 

This is especially important if you're dealing with secondary medical conditions. These conditions could complicate these symptoms further.

Can You Die Because of a Melatonin Overdose?

Thankfully, melatonin is a low-risk drug. As we discussed earlier, your body naturally produces the hormone. Therefore, it would take an extremely high dosage to kill you.

In fact, researchers couldn't establish an LD50 for this medication. An LD50 is the lethal dosage at which 50% of experimental subjects would die after taking it. Researchers also found that extremely high doses were safe in animals as well.

The lack of an LD50 value tells us that the greater majority of individuals aren't going to die from an over-the-counter melatonin pill. However, too much experimentation with the drug could lead to severe side effects.

In general, physicians do not recommend exceeding 10mg of over-the-counter melatonin. If you feel that you may need to take more than 10mg, you should consult your primary physician. Your physician should then monitor how you're doing with these higher doses.

Follow the instruction of your personal physician in regards to your melatonin dosage. And, speak with him/her about your personal sleeping habits so that they can assist you in creating a sleeping regimen that works for you. Your physician can also work with your health insurance company to find medications or studies that they may help cover.

What Is the Right Melatonin Dosage?

There isn't a specific dosage of melatonin that every single person should take to experience the right effects from the medication. In fact, you may need to figure out which dosage is right for your body.

The safest and most effective dose ranges from 0.3mg to 10mg. The ideal dose for you depends on your age, weight, current medications, and the problem that you're trying to address.

We (and most physicians) recommend starting with the smallest dose and increasing the amount from there. You should wait about 30 minutes to an hour to see if your body feels the effects of the melatonin before assuming that you may need a higher dosage.

If you're not sure where to start, you should consult your personal physician. He/she can give you advice on a good starting place for your personal situation.

Your physician has the information necessary to find the right dosage for you. And, if you feel that their suggestion isn't working, he/she can help you adjust the dose as he/she feels is necessary. In the end, they can find the perfect dose for you.

Then, you'll be getting the sleep you need.

Just remember that you shouldn't become dependent on these pills to put you to sleep every single night.

friendly male insurance advisor on laptopblue triangle linear accent
yellow circle dots grid accentgreen rectangle 1
Get the Coverage You Want at the Best Rates
Get quotes in minutes and save on the best insurance policies.
Get Quotes

Is Melatonin Safe?

In general, melatonin is a safe, low-risk medication as long as you are taking the right dose for you. However, since it's difficult to determine the right dose, you may be taking the wrong dose. This means that you may be harming your sleep cycle rather than helping it.

So, we recommend avoiding melatonin when possible. You shouldn't have to take the medication every single night to fall asleep.

If you're consistently having trouble falling asleep, you should consult your primary physician. He/she should be able to regulate your use of melatonin or help you find alternative ways of improving your sleep habits.

Taking a pill here and there isn't likely to cause any problems, but you should always contact your physician if you're ever in doubt.

Are There Any Drug Interactions With Melatonin?

As with most medications, there are some drug interactions with melatonin that you need to watch out for. Here are a few well-known interactions that occur with melatonin:

  • Blood pressure medications: blood pressure medications limit the body's natural production of melatonin and taking melatonin could cause issues
  • Anticonvulsants (antiseizure medications): too much melatonin in the bloodstream may inhibit epilepsy drugs from working
  • Anticoagulants (blood thinners): taking melatonin with this kind of medication could cause excess bleeding
  • Diabetes medications: diabetes medications could be ineffective at controlling sugar levels in the blood if you have high levels of melatonin in your bloodstream
  • Immunosuppressants: melatonin supplements could block the effects of immunosuppressants which could cause complications for patients taking these medications

In addition to these medications, you should avoid taking any 'uppers' or 'downers.'

Uppers are medications or substances that increase your heart rate, your blood pressure, and/or bring your energy level up. An example of an upper would be caffeine. Thus, you should avoid drinking coffee, soda, or anything similar.

Downers are medications or substances that decrease your heart rate, your blood pressure, and/or bring your energy level down. An example of a downer would be sedatives. In fact, melatonin is a downer.

So, you shouldn't take other sedatives while you're taking melatonin. Taking too many sedatives at once can cause extreme harm and lead to more complications.

If you ever take too many sedatives, you need to get emergency help and notify your physician as soon as possible.

Taking Care of Your Health

Melatonin is a hormone naturally produced by the body. But, this doesn't mean that you can take as much of it as you want.

It is possible to have a melatonin overdose and the effects can be detrimental. You may not even be able to get the sleep that you were wishing for upon taking the medication.

If you're considering taking melatonin or another sleep aid, you should consult your primary physician. It's important to let your doctor know that you're taking these kinds of medications so that he/she can monitor your use of the medications and ensure that you're receiving the care and advice that you need.

And, if you're dealing with a health insurance company that won't cover the care that you need for your sleep-related issues, you should consider comparing health insurance plans from other companies. 

And, if you need more health advice and tips, come back here. We're always putting out new information that every Canadian should know.

Next Post:
linkedin facebook pinterest youtube rss twitter instagram facebook-blank rss-blank linkedin-blank pinterest youtube twitter instagram